Side Effects Shuffle

Some will stay, some will go — and for a few, it’s too early to say.

This is the first day since my infusion a week ago in which I can remain awake long enough to write a coherent blog post. Fatigue, a guaranteed result of this chemo regimen, commandeers my eyelids to flutter closed and my body to shuffle upstairs for another two-hour nap. I’m not quite as dog-in-the-desert-sun exhausted today, and I hope for greater productivity than this past week’s regimen of eating two bites of food, reading three emails, and going back to bed.

The good news is, I should be done with the extreme lethargy by Sunday, and incrementally more functional throughout the rest of the three-week infusion cycle.

The better news is, this should be the last cycle when I have the energy of a pool of three-day-old motor oil drying on the sidewalk.

Wednesday, July 6, was the last of six infusions of “chemo-heavy” — Herceptin, Pertuzumab (Perjeta), Taxotere, and Carboplatin — with a chaser of Dexamethasone, a steroid which lowers the mortality rate of the chemotherapy. Starting on July 27, I’ll be on “chemo light” — Herceptin only, every three weeks for a year.

Of Herceptin’s possible side effects, these are the ones I experienced on chemo-heavy: body pain, weakness, abdominal pain, back pain, shortness of breath, the Cold From Hell (teary eyes and faucet nose), and edema (swelling of hands and feet. Will I necessarily continue these symptoms? Maybe, maybe not. Everything on the list can be attributed to at least one other drug, so with two possible culprits, I had twice the chance of getting a side effect with twice the severity. Chemotherapy poisons are cumulative in the blood stream — even if chemo-light starts out easy, some results may re-surface as the year goes on.

The one Herceptin-only danger is heart failure, aka death. I have a heart ultrasound scheduled every three months to monitor heart health.

Several side effects are a result of chemo-heavy only, and should subside starting two months after the end of this last cycle (by late September).

Low white blood count and compromised immune system — starting July 27, I can go back into crowds again (movie theaters, gym) but need to be cautious for the two-month interim while I’m still recovering. This also means I no longer need five daily Neupogen shots, which¬†cause bone and back aches, at the beginning of each round to replenish my white blood cells.

Food restrictions are lifted. I can eat anything from July 27 on. Right now, all fresh fruits and vegetables must be cooked or peeled. I miss summer salads and all those wonderful seasonal fruits.

Taste — if I’m eating, I’d really like to savor my food. Half of everything tastes like the bottom of a garbage dumpster, and the rest is just weird. I’ve given up coffee and chocolate because I can’t stand whatever-that-taste-is.

Appetite is a borderline “maybe”. When food begins to taste like actual food, I may want it. However, if I still have bloating and cramps, eating will continue to be a chore. The good news is, I’ve kept my weight stable throughout, which is an accomplishment.

Liver function — I have a blood draw every three weeks because chemo-heavy can cause liver damage. Thankfully, chemo-light doesn’t, so I’ll have one less needle in my arm.

Hair growth should reappear by October. Right now my head is covered in little fuzzies (which I plan to shave at the end of chemo-heavy), and about half my eyebrows and eyelashes are gone. Truth be told, the pathetic eyebrows and eyelashes bother me a lot more than the little fuzzies. Of all the side effects I’ve experienced, hair loss is the least of my problems.

Peripheral neuropathy — after Herceptin heart failure, this is the chemo consequence that worries me the most. My toes/feet and hands are partially numb. The nerves take three to five months to regenerate, and may be damaged for life. I’m a jeweler and artist by trade, and my hands are my living. I can still make most of my jewelry, but my fingers are thick and slow and everything takes twice as long (and some of it is frustratingly difficult because I can’t feel sensory input where I should.) I take multi-B complex, which may or not help.

Chemo bruising — my arm looks like it’s been hit by a truck. Some of this fades with time, and some doesn’t. I apply aloe daily, which again may or not work.

And the steroid — I take ten pills at the beginning of the cycle, which turns me into a hyper, over-inflated ball bouncing off all available surfaces and ricocheting from the ceiling. Around Day 5, I crash and splat like a bug on the windshield. During that first week, my hands shake so badly I can’t make jewelry at all, I can’t hold anything glass for fear of dropping it, and I can’t do many simple chores because my manual dexterity has fallen into a pot hole. On the up side, Les washes dishes that week without being asked.

Some side effects will stay, some will go — and for a few, I won’t know until it happens.

I focus beyond the shit because I want to get better. I want to think that all of this will be worth it in the long run.

One day at a time.